Colorado, 2013

Hail in Colorado, August 6, 2013

August 6, 2013 · NWS GLD · 2 events in 1 county or zone

Thunderstorms began to develop during the early afternoon over eastern Cheyenne county and slowly move eastward. Large hail ranging from golf ball to hen egg size fell south of Arapahoe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms began to develop during the early afternoon over eastern Cheyenne county and slowly move eastward. Large hail ranging from golf ball to hen egg size fell south of Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 10:49 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 6, 10:49 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1149 AM MDT TUE AUG 6 2013

.UPDATE...
ISSUED AT 550 AM MDT TUE AUG 6 2013

UPDATE IS FOR DENSE FOG ADVISORY THE EASTERN PORTION OF THE AREA
THROUGH MID MORNING. VISIBILITY OF A QUARTER MILE OR LESS HAVE
SPREAD OVER MUCH OF THE ADVISORY AREA.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 508 AM MDT TUE AUG 6 2013

FORECAST CONCERNS WILL BE CONTINUED PRECIPITATION CHANCES
AND THREAT OF HEAVY RAINFALL CAUSING FLASH FLOODING. SATELLITE
CONTINUING TO SHOW A COMPLEX AND AMPLIFIED PATTERN FROM THE CENTRAL
PACIFIC INTO NORTH AMERICA. THERE ARE SUBTLE BUT IMPORTANT CHANGES
FROM YESTERDAY. FLOW HAS BECOME A LITTLE MORE AMPLIFIED. WHAT THIS
HAS DONE HAS BEEN FOR THE UPPER HIGH OVER CANADA TO BUILD OVER THE
TOP OF THE UPPER LOW JUST TO ITS SOUTH. SATELLITE AND UPPER AIR
ANALYSIS SHOWS THAT THE UPPER HIGH IS NOW STARTING TO MOVE SOUTH.
ALSO AS A RESULT THE UPPER HIGH OVER THE SOUTHERN PLAINS HAS MOVED
FARTHER SOUTH FROM YESTERDAY.

WHAT THIS HAS DONE HAS ALLOWED FOR WHAT IS ALREADY A GOOD
SUBTROPICAL MOISTURE CONNECTION TO GET EVEN BETTER...ESPECIALLY AT
500 MB AS WELL AS LOWERED MID LEVEL TEMPERATURES AND IMPROVED THE
LAPSE RATES. SATELLITE AND UPPER AIR ANALYSIS SHOWING A WEAK BUT
DEFINITE UPPER LOW MOVING UP FROM MEXICO INTO ARIZONA. FRONTAL
BOUNDARY CONTINUES TO BE DRAPED JUST TO OUR SOUTH AND WEST. SURFACE
ANALYSIS AND RADAR SHOWING SEVERAL MESOSCALE BOUNDARIES OVER AND
NEAR THE FORECAST AREA.

AT JET LEVEL...THE GFS WAS DOING A LITTLE BETTER THAN THE NAM. AT MID
LEVELS...THE MODELS WERE HAVING A LITTLE TROUBLE GRABBING ONTO THE
COMPLEX LOW MOVING INTO ARIZONA. BASED ON SATELLITE INITIALLY IT
LOOKS LIKE THE NAM MAY THE RIGHT IDEA WITH THE MAIN CIRCULATION
MOVING INTO SOUTHEAST ARIZONA. HOWEVER...NOW AM NOT SO SURE AFTER A
LITTLE CLOSER LOOK. THE NAM MAY BE TOO WOUND UP AND SLOW.

THE MAIN CIRCULATION MAY BE A LITTLE FURTHER WEST WITH A SIGNIFICANT
VORTICITY MAX MOVING INTO SOUTHEAST ARIZONA. THE NAM OVERALL
INITIALIZED POORLY ON THE HEIGHT FIELD. OVERALL I WOULD HAVE TO GIVE
THE CANADIAN THE SLIGHT EDGE OVER THE GFS. THE CANADIAN HAS A BETTER
HANDLE ON THE SOUTHERN RIDGE CENTER/POSITION. THE GFS AND MAYBE ECMWF
MAY HAVE A SLIGHT BETTER HANDLE ON THE ARIZONA UPPER LOW. SREF WAS
DOING A LITTLE BETTER ON THE LOW LEVEL SURFACE WIND AND PRESSURE
FIELD. THE GFS AND CANADIAN WERE DOING A LITTLE BETTER ON THE LOW
LEVEL THERMAL FIELD.

TODAY/TONIGHT...AT THIS TIME IT LOOKS LIKE THERE WILL BE NO
CONVECTION BUT WILL CONTINUE TO MONITOR. AS HAS BEEN THE CASE WILL
BE DEALING WITH STRATUS AND FOG INITIALLY. EASTERN THIRD OF THE AREA
HAS HIGHER DEWPOINTS AND LIGHTER WINDS. WILL PUT AREAS OF FOG THERE
AND PATCHY FURTHER WEST. WILL HAVE TO WATCH FOR POSSIBLE DENSE FOG
ADVISORY.

RIGHT REAR QUADRANT REMAINS NEAR OR OVER THE NORTHERN PORTION OF THE
AREA THROUGH THE NIGHT WITH THE BETTER LIFT DURING THE NIGHT. MODELS
ARE FURTHER NORTH AND WEST WITH THE INITIAL BOUNDARY/PREFRONTAL
TROUGH. HOWEVER...AS YESTERDAY...WILL HAVE TO WATCH OUT FOR OUTFLOW
BOUNDARIES COMING IN FROM CONVECTION TO OUR NORTH WHICH MODIFY THE
EXPECTED PRECIPITATION SCENARIO. ALSO SHORTWAVE THAT IS COMING
THROUGH IS SLOWER TO COME IN AS WELL. INSTABILITY AXIS IS DRAPED FROM
SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA. MODELS ARE NOT AS
ROBUST TODAY WITH THE CAPE. IT IS A VERY SIMILAR SETUP TO YESTERDAY.
LAPSE RATES AND SHEAR ARE FAVORABLE FOR LARGE HAIL AND DAMAGING
WINDS. AS YESTERDAY AS WELL...STORM MOVEMENTS WILL BE SLOW AND AIR
MASS REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES UP TO 1.5
INCHES. SO HEAVY RAINFALL WILL BE A DEFINITE THREAT ALONG WITH SOME
SEVERE BEGINNING BY MID AFTERNOON.

THIS PRECIPITATION ASSOCIATED WITH THE FIRST BOUNDARY AND SHORTWAVE
TROUGH IS THE FIRST OF WHAT LOOKS TO BE THREE WAVES INTO THE
OVERNIGHT HOURS. RIGHT REAR QUADRANT OF UPPER JET GETS CLOSE BY THE
MIDDLE OF THE NIGHT AND COULD CAUSE MORE DEVELOPMENT FURTHER NORTH.
OF MORE CONSEQUENCE IS THE UPPER LOW APPROACHING FROM THE
SOUTHWEST/WEST. BY THE LATER PORTION OF THE NIGHT THE LIFT...MOISTURE
AND INSTABILITY ASSOCIATED WITH THIS FEATURE INCREASE DRAMATICALLY
ESPECIALLY THE SOUTH AND SOUTHWEST HALF OF THE AREA. SO AT THAT
TIME PRECIPITATION INCREASE DRAMATICALLY FROM THE SOUTH. ALSO STORM
MOVEMENT IS VERY SLOW TO ALMOST NONEXISTENT. SO HEAVY RAINFALL WILL
AGAIN BE IN PLAY WITH PRECIPITABLE WATER VALUES REMAINING THE SAME
OR INCREASING.

LOOKS TO BE LESS STRATUS AND FOG TO START OUT WITH THIS MORNING
PLUS CLOUDS LOOK TO CLEAR OUT BY MID MORNING. EVEN IN THIS MOIST
AIR MASS TEMPERATURES HAVE HAD NO PROBLEM WARMING UP. GFS 2
METER/MAV GUIDANCE HAS BEEN DOING WELL IN THIS PATTERN AND FOLLOWED
CLOSELY.

WEDNESDAY/WEDNESDAY NIGHT...WEAK RIGHT REAR QUADRANT OF UPPER JET
REMAINS OVER OR NEAR THE NORTHERN PORTION OF THE AREA. THE LIFT FROM
THE RIGHT REAR QUADRANT OF THE UPPER JET IMPROVES THROUGH THE NIGHT
AND AFFECTS THE ENTIRE AREA BY THE END OF THE NIGHT. UPPER LOW
MENTIONED MENTIONED ABOVE CLOSES AND SLOWLY MOVES NORTH AND EAST
ACROSS FOR THE AREA DURING THIS TIME. BY LATE WEDNESDAY NIGHT THE
700 MB CIRCULATION IS OVER OUR AREA. THE MODEL TENDENCY THROUGH THE
NIGHT HAS BEEN TO SLOW THE PROGRESSION OF THE SYSTEM.

MOISTURE CONTENT CONTINUES TO INCREASE AND DEEPEN WITH PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES. STORM MOTIONS INCREASE A LITTLE BUT
ARE STILL SLOW. PROBLEM IS THAT INSTABILITY WILL NOT BE AS GREAT.
MODELS STILL PRODUCING A LOT OF QPF AND CANNOT RULE THAT. SO
MODERATE TO HEAVY RAINFALL WILL AGAIN OCCUR WITH THE SOUTHERN HALF
HAVING THE GREATEST PROBABILITY OF LARGE AMOUNTS OF PRECIPITATION
PER SREF/GEFS PROBABILITIES. DUE TO THICK CLOUD COVER AT MULTIPLE
LEVELS AND DEVELOPING PRECIPITATION...CONTINUED TO REDUCE HIGH
TEMPERATURES...ESPECIALLY IN THE WEST.

THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT MOVES ACROSS THE AREA
DURING THE DAY AND WILL BE NEAR OR JUST EAST OF THE AREA BY EARLY IN
THE EVENING. AS STATED ABOVE MODELS ARE SLOWING PROGRESSION OF THE
UPPER SYSTEM ACROSS THE AREA. IF TREND CONTINUES PRECIPITATION
CHANCES WILL NEED TO BE RAISED. STORM MOTIONS INCREASE WITH AIR
MASS MOISTURE AND LIFT DECREASING AS WELL. SO EVEN MAY STILL HAVE
DECENT PRECIPITATION AMOUNTS...RATES LOOK TO HAVE DECREASED.
PRECIPITATION LOOKS TO WIND DOWN DURING THE NIGHT AS LIFT CLEARS
THE AREA. WITH WET GROUND EXPECTED AND LIGHTER WINDS...EXPECT FOG TO
DEVELOP DURING THE LAST HALF OF THE NIGHT.

DUE TO EXPECTED AND CLOUD COVER...LOWERED THURSDAY MAXES.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 220 AM MDT TUE AUG 6 2013

MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THE SYNOPTIC
SCALE PATTERN DURING THE EXTENDED PERIOD. MINOR DIFFERENCES EMERGE
BY THE WEEKEND WHEN ECMWF IS STRONGER AND MORE AMPLIFIED THAN THE
GFS WITH UPPER RIDGE THAT BUILDS OVER OUR AREA. OTHERWISE...TYPICAL
DIFFERENCES EXIST WITH TIMING AND PLACEMENT OF SUBTLE SHORTWAVES IN
THE MID/UPPER FLOW LEADING TO UNCERTAINTY AS TO WHEN THE MOST
WIDESPREAD CONVECTION WILL OCCUR.

BY EARLY FRIDAY...DEEP MOISTURE WILL HAVE SHIFTED EAST OF THE AREA
AS RELATIVELY STRONG SHORTWAVE DEPARTS. COOL NORTHEASTERLY SURFACE
FLOW EARLY SHOULD SHIFT TO SOUTHEASTERLY LATE FRIDAY CAUSING A
RETURN OF LOW LEVEL MOISTURE AND HIGHER THETA-E VALUES. SOME
CONVECTION MAY DEVELOP FRIDAY AND FRIDAY EVENING IN THE VICINITY OF
LEE TROUGH / SURFACE CONVERGENCE OVER THE WESTERN PORTION OF THE
AREA. SIGNIFICANT FORCING IS ABSENT AND A RELATIVELY DRY COLUMN WITH
DEEP MIXED LAYER WILL LIKELY LIMIT COVERAGE OF CONVECTION. ON
SATURDAY...MOISTURE INCREASES FURTHER AND MID/UPPER FLOW
STRENGTHENS. LEE TROUGH SHARPENS AND MODELS INDICATE ONE OR TWO
SMALL PERTURBATIONS IN THE WESTERLY FLOW ALOFT...ALL OF WHICH
SUPPORTS A BETTER CHANCE OF CONVECTION ACROSS THE AREA. GFS IS MORE
PROGRESSIVE FOR SUNDAY AND MONDAY SHOWING DEEP MIXING ACROSS THE
WESTERN HALF OF THE AREA SUNDAY WITH CONVECTION CONFINED TO THE
EASTERN PORTION OF THE AREA WHERE BETTER MOISTURE RESIDES. ECMWF
HAS THE UPPER RIDGE AXIS FURTHER WEST AND THE GFS ENSEMBLE MEAN IS
IN BETWEEN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1144 AM MDT TUE AUG 6 2013

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG TROUGH AXIS OVER NW
KS/SW NE THIS AFTERNOON AND INCREASE IN COVERAGE THROUGH THIS
EVENING AS THE ACTIVITY TRANSITIONS EAST. CURRENTLY COVERAGE IS
STILL TOO MUCH OF A QUESTION AT EITHER TERMINAL WITH BETTER
CHANCES FURTHER SOUTH AND EAST...SO I LIMITED MENTION TO VCTS.
LATE TONIGHT FOG/STRATUS IS EXPECTED TO REDEVELOP...WITH LOWER
CIGS/VIS AT BOTH TERMINALS BY SUNRISE. GUIDANCE CURRENTLY SUPPORTS
MVFR CONDITIONS...HOWEVER CONSIDERING THE MOIST NATURE OF THE
AIRMASS IF WINDS GO COMPLETELY CALM WE COULD SEE LOWER CONDITIONS
DEVELOP. FOR NOW I CHOSE TO STAY IN LINE WITH CURRENT
GUIDANCE...HOWEVER WE WILL NEED TO MONITOR THIS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...BRB
AVIATION...DR
Hazardous weather outlook, Aug 6, 9:56 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT TUE AUG 6 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT TUE AUG 6 2013 /1156 AM CDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. THE BEST
THUNDERSTORM COVERAGE WILL BE EAST OF THE COLORADO STATE LINE.
SOME OF THESE STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. VERY
SLOW STORM MOTION COMBINED WITH HEAVY RAINFALL FROM COULD LEAD TO
A INCREASED THREAT FROM FLASH FLOODING THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO
THURSDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
HOWEVER...VERY HEAVY RAINFALL WILL CONTINUE TO BE A LARGE THREAT
FROM THESE STORMS. LOWER CHANCES OF THUNDERSTORMS WILL CONTINUE
FROM FRIDAY INTO MONDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Goodland radar (KGLD), 86 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 6, 12:34 PM MST
Where
Cheyenne County, 11.03 mi SSW of Carlton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.680, -102.170

Hail, Cheyenne

When
August 6, 12:40 PM MST
Where
Cheyenne County, 12 mi SSW of Arapahoe
Measured
2 in hail
Reported by
Public
Coordinates
38.690, -102.255

Relayed via twitter. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463812, 463825.